New Mexico, 2006Flash Flood in New Mexico, August 22, 2006
August 22, 2006 · NWS EPZ · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Aug 22, 1:30 PM MST, 45 minutes earlier.
Area forecast discussion, Aug 22, 1:30 PM MST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
230 PM MDT TUE AUG 22 2006
.SYNOPSIS...
DEEP SOUTHERLY FLOW INTO THE BORDERLAND IS KEEPING A MOIST AND
UNSTABLE AIRMASS ACROSS THE REGION. SCATTERED THUNDERSTORMS WITH
HEAVY RAIN AND POTENTIAL TO CAUSE FLOODING WILL CONTINUE THIS
EVENING AND TONIGHT. BEST RAIN CHANCES APPEAR TO BE NORTH AND WEST
BUT ISOLATED STORMS COULD CAUSE FLOODING ANYWHERE ACROSS THE
FORECAST AREA. THUS A FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH
THE NIGHT. HIGH PRESSURE ALOFT WILL MOVE BACK OVER THE REGION AND
NUDGE THE DEEP MOISTURE WEST. THIS WILL RESULT IN DIMINISH CHANCES
FOR RAIN WEDNESDAY THROUGH FRIDAY. HOWEVER ISOLATED AFTERNOON AND
EVENING THUNDERSTORMS WILL REMAIN LIKELY. BY THE WEEKEND INCREASED
MOISTURE LOOKS TO RETURN FOR ANOTHER PERIOD OF INCREASED SHOWERS
THUNDERSTORMS.
&&
.DISCUSSION...
WV SATELLITE IMAGERY SHOWING MID AND UPPER DRYING AS A SLOT OF DRIER
AIR WORKS OVER THE EASTERN CWFA ON SE FLOW UNDER THE UPPER HIGH.
THIS LOOKS TO BE CURTAILING SOME EARLY AFTERNOON CONVECTION
POTENTIAL. HOWEVER WE STILL HAVE A NUMBER OF HOURS OF HEATING AND
HIGH SURFACE MOISTURE TO WORK WITH. THUS HAVE KEPT ALL ZONES IN THE
SCT POP CATEGORY FOR TONIGHT. I BELIEVE THE BEST POTENTIAL FOR
STORMS WILL BE WESTERN AND NORTHERN PORTIONS OF THE CWFA...BUT EVEN
THE SOUTHERN AND EASTERN PORTIONS OF THE CWFA SHOULD BECOME UNSTABLE
DUE TO SURFACE HEATING AND POTENTIAL OUTFLOW BOUNDARIES. A FLASH
FLOOD WATCH REMAINS IN EFFECT DUE MOSTLY TO THE SATURATED NATURE OF
THE SOILS AND THE HIGH RAINFALL RATES. THIS IS DESPITE SOMEWHAT
BETTER STORM MOTION...AVERAGING NORTH AT 12-15 MPH.
THE UPPER HIGH IS BEGINNING TO SHIFT WEST. THIS WESTWARD JOG IN THE
UPPER HIGH CENTER WILL HELP TO NUDGE THE DEEP MONSOONAL MOISTURE
PLUME TO OUR WEST. THUS THE AREA WILL BE DRIEST EAST AND MORE MOIST
WEST FOR THE NEXT COUPLE OF DAYS...WED-FRI. THUS WILL TRIM POPS DOWN
TO ISOLATED FOR THE SOUTHEAST PORTIONS OF THE CWFA. WILL KEEP THE
BOOTHEEL...GILA...SACS IN THE SCATTERED POP CATEGORIES. WITH LOWER
MOISTURE VALUES SHOULD SEE LESS CLOUDS AND WARMER TEMPS FOR THE REST
OF THE WEEK.
BY FRIDAY ANOTHER TROUGH MOVES INTO THE PAC NW. THIS FEATURE WILL
SHOVE THE UPPER HIGH BACK EAST...PUTTING THE AREA UNDER A PATTERN
VERY SIMILAR TO THE CURRENT ONE. THIS MEANS A RETURN OF THE DEEP
MOISTURE PLUME WITH DEEP SOUTHERLY FLOW. TO BE SPECIFIC...IT APPEARS
WELL MOVE BACK INTO A WETTER PATTERN WITH INCREASED STORM CHANCES.
&&
.AVIATION...23/00Z-24/00Z
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS TCS AND
DMN...ISOLATED ELP. SCATTERED AREAS OF IFR/MVFR FOR LOW CIGS/VSBY
NEAR SHOWERS AND THUNDERSTORMS. AREAS OF STRONG AND ERRATIC SURFACE
WINDS DUE TO STORM OUTFLOW. OUTFLOW WINDS VRB20G35KTS.
&&
.PRELIMINARY POINT TEMPS/POPS...
EL PASO 68 92 71 95 69 / 30 20 20 20 20
SIERRA BLANCA TX 61 86 64 89 66 / 30 20 20 20 20
LAS CRUCES 66 92 67 93 69 / 30 20 20 20 20
ALAMOGORDO 65 93 67 94 68 / 50 30 20 20 20
CLOUDCROFT 46 70 48 71 50 / 50 30 20 30 20
TRUTH OR CONSEQUENCES 64 89 67 92 66 / 50 30 30 30 30
SILVER CITY 57 80 60 83 60 / 50 40 40 40 40
DEMING 63 91 66 93 65 / 30 30 30 30 30
LORDSBURG 62 91 64 93 64 / 40 40 30 40 30
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH EARLY WEDNESDAY MORNING FOR
TXZ-055>056 & NMZ-022>025-030>032.
14 / BIRD
Hazardous weather outlook, Aug 22, 10:10 AM MST, 4 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1110 AM MDT TUE AUG 22 2006
NMZ022>025-030>032-TXZ055-056-230300-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
1110 AM MDT TUE AUG 22 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.
FLASH FLOOD WATCH IN EFFECT THROUGH EARLY WEDNESDAY MORNING FOR FAR
WEST TEXAS...SOUTHWEST AND SOUTH CENTRAL NEW MEXICO.
.DAY ONE...TODAY AND TONIGHT
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS AGAIN THIS AFTERNOON
AND TONIGHT. STORMS MOST LIKELY NORTH AND WEST. HEAVY RAIN WILL
OCCUR WITH SOME OF THESE STORMS...WITH RAIN AMOUNTS EXCEEDING 2
INCHES WITHIN 3 HOURS OVER A FEW LOCATIONS. FLOODING ALONG
DRAINAGES...ARROYOS...SMALL STREAMS...LOW LYING AND POORLY DRAINED
AREAS IS POSSIBLE.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
STORM ACTIVITY AND FLOOD POTENTIAL EXPECTED TO DECREASE WEDNESDAY.
ISOLATED TO SCATTERED THUNDERSTORMS MAINLY IN THE AFTERNOON AND
EARLY EVENING EACH DAY WEDNESDAY THROUGH FRIDAY. A FEW STORMS MAY
PRODUCE BRIEF HEAVY RAINS...SMALL HAIL AND WIND GUSTS TO 50 MPH.
STORM ACTIVITY EXPECTED TO INCREASE AGAIN LATE FRIDAY THROUGH THE
WEEKEND.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD CONTACT THE LOCAL WEATHER OFFICE IF SEVERE WEATHER
OR FLOODING CONDITIONS OCCUR AT THEIR LOCATION.
BIRD
Flash Flood, Otero
- When
- August 22, 2:15 PM MST to 7:30 PM MST
- Where
- Otero County, North Central Portion
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.613, -105.742 (the zone’s center; the record gives no point)
Highway 244 was closed and impassable northeast of Cloudcroft. Multiple rock slides were reported on US 82 east of Cloudcroft. Tribal police reported mud and rock slides on BIA Road 110 in South Fork Tularosa Canyon. A wall of water 3 to 4 feet high moved down James Canyon toward Mayhill, forcing the evacuation of 100 people from an RV park.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in South Carolina, August 22, 20061 death · 1 event
- Damaging Wind in Arizona, August 22, 2006$200,000 · 52 kt wind · 1 event
- Hail in North Dakota, August 22, 2006$190,000 · 1.75 in hail · 1 event
- Damaging Winds in Texas, August 22, 2006$117,000 · 65 kt wind · 9 events
- Wildfire in Wyoming, August 22 to 28, 2006$65,000 · 2 events
- Hail in North Dakota, August 22, 2006$35,000 · 1 in hail · 1 event
- Hail in North Dakota, August 22, 20061 injured · 1.75 in hail · 1 event
- Hail and Damaging Wind in Texas, August 22, 2006$13,000 · 53 kt wind · 3 events
- Hail in North Dakota, August 22 to 23, 20061.75 in hail · 7 events
- Hail and Damaging Winds in South Dakota, August 22, 20061 in hail · 6 events
- Hail and Damaging Wind in Minnesota, August 22, 200652 kt wind · 5 events
- Hail in Washington, August 22, 20061.25 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5530698.